Thunderstorm Wind, Douglas
- When
- May 7, 4:40 PM CST
- Where
- Douglas County, Baldwin
- Measured
- 52 kt (60 mph)
- Reported by
- EMERGENCY MANAGER
- Coordinates
- 38.767, -95.183
3 thunderstorm wind, 1 high wind, as filed by the National Weather Service.
Every event with a place to put it; 1 filed by county or forecast zone are drawn at its center, in a lighter ring. Tap one for its entry below.
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Topeka, KS wrote its last area forecast discussion before the first event at May 7, 1:25 PM CST, 3 hours 15 minutes earlier.
AREA FORECAST DISCUSSION NATIONAL WEATHER SERVICE TOPEKA KS 225 PM CDT TUE MAY 7 2002 STG CONVECTION EXPECTED TNGT WILL BE THE MAIN SHOW. SHEAR/ INSTABILITY MORE THAN SUFFICIENT FOR SVR STMS. ADDITIONAL CONCERN IS FOR HEAVY RAIN EVENT. LATEST QPF GUIDANCE WOULD TEND TO KEEP ERN PTN OF CWA IN BEST THREAT AREA DUE TO LOWER FF INDICES AND RECENT RAINS. WILL HOIST A FLOOD WATCH OVER ERN PTN CWA TNGT IN ANTICIPATION OF HEAVIER RAIN. ONLY DOWNSIDE TO FLOODING EVENT WOULD BE SGFNT CONVECTIVE EVENT TO OUR SOUTH. THIS WOULD TEND TO SHIFT HEAVIER PCPN BAND SOUTHEAST OF AREA. BEYOND TNGT...AM FOLLOWING ETA/MESO-ETA FCST WITH DRY LINE MVG INTO WRN PTN AREA BY EARLY WED AFTN. LIKE MESO-ETA SFC TEMPS TOO...WHICH WOULD BRING 80S AND LOWER 90S TO MUCH OF THE AREA...MUCH WARMER THAN MOS VALUES IN ANY CASE. PCPN SHOULD BE ENDING WITH ARRIVAL OF DRY LINE WEST TO EAST OVER CWA. COOLER/DRYER REST OF WORKWEEK...BUT NEXT WAVE CLOSE BEHIND FOR CHC TSTMS AGAIN OVER THE WEEKEND. FNT MOVG THRU WITH AFOREMENTIONED WAVE LIKELY NOT TO MOVE TOO FAR SOUTH. PCPN FOR TUESDAY MAY BE NEEDED IN FNT HANGS UP FURTHER NORTH. .TOP...FLOOD WATCH ERN PTN CWA TNGT ALONG AND EAST OF A LINE FROM SABETHA TO ALMA TO EMPORIA
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE TOPEKA KS
1141 AM CDT TUE MAY 07 2002
TIME(CDT) .....CITY LOCATION..... STATE ...EVENT/REMARKS...
....COUNTY LOCATION....
0300 AM 3 S ALMA KS .88 INCH HAIL
05/07/02 WABAUNSEEKSZ008>012-020>024-026-034>040-054>056-058-059-080100- HAZARDOUS WEATHER OUTLOOK NATIONAL WEATHER SERVICE TOPEKA KS 1157 AM CDT TUE MAY 7 2002 STORM SPOTTER ACTIVATION WILL LIKELY BE NEEDED ACROSS NORTH CENTRAL...NORTHEAST AND EAST CENTRAL KANSAS THIS AFTERNOON AND TONIGHT. THE AREA MOST LIKELY TO SEE SEVERE STORMS IS SOUTH OF INTERSTATE 70. SEVERE STORMS ARE EXPECTED TO DEVELOP ACROSS CENTRAL KANSAS BY MID AFTERNOON...AND THEN MOVE EAST INTO EASTERN KANSAS BY THIS EVENING. LARGE HAIL WILL BE THE MAIN THREAT FROM THE STORMS...BUT DAMAGING WINDS AND TORNADOES ARE POSSIBLE AS WELL SOUTH OF INTERSTATE 70. A WARM FRONT ACROSS NORTHERN KANSAS COMBINED WITH A VERY MOIST AND UNSTABLE AIRMASS WILL PROVIDE THE NECESSARY INGREDIENTS FOR SEVERE THUNDERSTORM DEVELOPMENT. STAY TUNED TO NOAA WEATHER RADIO...AND OTHER LOCAL MEDIA OUTLETS FOR THE LATEST SEVERE WEATHER INFORMATION FROM THE NATIONAL WEATHER SERVICE IN TOPEKA.
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE TOPEKA KS
124 PM CDT TUE MAY 07 2002
TIME(CDT) .....CITY LOCATION..... STATE ...EVENT/REMARKS...
....COUNTY LOCATION....
0751 AM 3 S WELDA KS 1.75 INCH HAIL
05/07/02 ANDERSON REPORTED BY NWS SPOTTER.PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE TOPEKA KS
310 PM CDT TUE MAY 07 2002
TIME(CDT) .....CITY LOCATION..... STATE ...EVENT/REMARKS...
....COUNTY LOCATION....
0145 AM 7 E ALTA VISTA KS 1 INCH HAIL
05/07/02 WABAUNSEEKSZ008>012-020>024-026-034>040-054>056-058-059-080900- HAZARDOUS WEATHER OUTLOOK NATIONAL WEATHER SERVICE TOPEKA KS 328 PM CDT TUE MAY 7 2002 STORM SPOTTER ACTIVATION MAY BE NEEDED THROUGH LATE EVENING OVER PORTIONS OF NORTHCENTRAL...NORTHEAST...AND EASTCENTRAL KANSAS. WARM AND VERY UNSTABLE AIR IS IN PLACE OVER THE AREA. A WARMFRONT WILL INTERACT WITH UPPER AIR DISTURBANCES AND THE UNSTABLE AIR THROUGH THIS EVENING...TO PROVIDE THE INGREDIENTS FOR SEVERAL ROUNDS OF SEVERE THUNDERSTORMS. THE STORMS WILL LIKELY PRODUCE LARGE HAIL AND DAMAGING WINDS...WITH TORNADOS A POSSIBILITY TOO. THE STORMS WILL LIKELY BRING THE THREAT OF SEVERE WEATHER TO THE AREA SOUTH OF INTERSTATE 70 BY EARLY EVENING...WITH THE SEVERE WEATHER THREAT SPREADING NORTHEAST THROUGH THE EVENING. THE THREAT FOR SEVERE WEATHER SHOULD BE ENDING BY MIDNIGHT. IN ADDITION...THE FORECAST OF HEAVY RAINS FALLING ON MOIST GROUND FROM EARLIER RAINFALL...HAS PROMPTED A FLOOD WATCH FOR THE AREA EAST OF A LINE FROM SABETHA TO ALMA TO EMPORIA. FLOODING IS POSSIBLE WITH ANY HEAVY RAIN THAT FALLS IN THE WATCH AREA. DO NOT DRIVE YOUR VEHICLE INTO AREAS WHERE THE WATER COVERS THE ROADWAY. THE WATER DEPTH MAY BE TOO GREAT TO ALLOW YOUR CAR TO CROSS SAFELY. VEHICLES CAUGHT IN RISING WATER SHOULD BE ABANDONED QUICKLY. IF YOUR VEHICLE STALLS...ABANDON IT AND SEEK HIGHER GROUND IMMEDIATELY. RAPIDLY RISING WATER MAY ENGULF YOUR VEHICLE AND ITS OCCUPANTS AND SWEEP THEM AWAY. MOVE TO HIGHER GROUND. STAY TUNED TO NOAA RADIO, OR LOCAL BROADCAST OUTLETS, FOR THE LATEST INFORMATION ON THIS DEVELOPING HAZARDOUS WEATHER.
The Pleasant Hill radar (KEAX), 80 km away, was scanning. The volume nearest the first event began at 22:38 UTC.
3 thunderstorm wind, 1 high wind. Local standard time, as filed.
Non thunderstorm winds damaged a sign at a motel in Abilene.
After NWS Directive 10-1605, the rules offices file Storm Data by.
Every storm in Kansas in 2002Every state in 2002This day in weather historyWarnings in Kansas, May 2002
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 5291084, 5291085, 5291086, 5291087.